6 Common Causes of Tinnitus
Millions of people suffer from ringing in the ears, also known as tinnitus. Sometimes, it is not so much a ringing in your ear as a high-pitched whine, buzzing, or hissing. In most cases, the sound is not louder than the background noise. However, in some cases, it may be so loud that it is difficult for the listener to hear what is being said.
While some hearing loss may be associated with tinnitus, it is also caused by other things. Many people have asked their doctors’ can swimmer’s ear cause tinnitus. Other causes like earwax blockage are more common than swimmer’s ear. Let’s take a closer look at a few common causes of tinnitus.
Short-term ringing can occur when you hear a loud noise. There may be a brief sound, such as fireworks or a gunshot, or a longer sound, like a concert. Most of the time, this kind of ringing goes away. It is common for tinnitus to accompany hearing loss if you’re regularly exposed to loud noise. Hearing damage can occur if exposed to high noise levels, such as from machinery. Noises above 120 dB, like a siren, can damage your ears immediately. Avoid prolonged or repeated loud noise exposure.
Most commonly, tinnitus is caused by hearing loss. Hearing loss is common as we age. Regular exposure to loud noise and aging are two of the most common causes of hearing loss.
You naturally make earwax to protect your ears. In most cases, it falls out on its own as it dries. Sometimes it can build up and block your ear. Ear drops that soften ear wax may help clear the blockage. Irrigating your ear canal or using special tools can easily remove the wax blockage.
The inner ear is affected by Meniere’s disease. One ear is usually affected. People of all ages can develop Meniere’s disease, but it tends to affect younger or middle-aged people. The cause is unknown. Having Meniere’s disease is chronic. Diuretic medication and physical therapy can help you improve your balance, but there’s no cure. Hearing aids may also be recommended. Surgery may be needed.
The symptoms of tinnitus can be worsened or triggered by hundreds of prescription and over-the-counter medications. Aspirin, some antibiotics, cancer medications, and diuretics fall into this category. Your dose may determine whether or not you develop ringing in your ears. Tinnitus is more likely to occur at higher doses. Stopping the medication usually solves the problem.
It is more common for children to get ear infections than for adults. Tinnitus and hearing loss can be caused by trapped fluid behind the eardrum. In some cases, ear infections will go away on their own. An antibiotic may be prescribed if yours does not. Oral antibiotics may also be necessary in some cases.
If you are struggling with Tinnitus, you should talk to your doctor about finding the treatment that works the best for you.